Florida, 2007

Hail and Damaging Winds in Florida, June 8, 2007

June 8, 2007 · NWS TBW · 10 events in 7 counties and zones

Strong to severe thunderstorms developed along the sea breeze fronts and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.2 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Strong to severe thunderstorms developed along the sea breeze fronts and outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 8, 12:45 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 8, 12:45 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY - RUSKIN FL
145 PM EDT FRI JUN 8 2007

.SHORT TERM (TONIGHT-SUNDAY)...U/L LOW CURRENTLY OVER SOUTH FLORIDA
WILL CONTINUE TO SINK SOUTH SOUTHWEST AWAY FROM THE AREA TONIGHT
AND SATURDAY.  MUCH DRIER AIR ALOFT WILL ADVECT ACROSS WEST CENTRAL
AND SOUTHWEST FLORIDA SATURDAY AND PERSIST SUNDAY AS HIGH PRESSURE
ALOFT BUILDS ACROSS THE NORTHERN GULF OF MEXICO.  THIS WILL REDUCE
THE AREAL COVERAGE OF AFTERNOON THUNDERSTORMS EACH DAY.  SURFACE
RIDGE AXIS WILL LAY ACROSS THE CENTRAL FLORIDA PENINSULA WITH VERY
WEAK BOUNDARY LAYER FLOW.  DAYTIME HIGHS WILL CLIMB SEVERAL DEGREES
ABOVE NORMAL THROUGH THE WEEKEND.

&&

.LONG TERM (SUNDAY NIGHT - FRIDAY)...PATTERN IN THE LONG TERM
TRENDING TOWARD A DRIER SOLUTION...WITH DIURNAL POPS AROUND 20 PCNT
AND TEMPS NEAR NORMAL (HIGHS AROUND 90 AND LOWS AROUND 70) EACH DAY.
THIS TREND WILL BE THE RESULT OF OUR AREA BEING BETWEEN A DEEPENING
LONGWAVE TROF OFF THE EAST COAST AND AMPLIFIED RIDGE TO OUR WEST.
WINDS WILL BE LIGHT MOST OF THIS TIME...THUS ALLOWING AFTERNOON SEA
BREEZE TO DEVELOP AND PUSH INLAND. THERE WILL BE ENOUGH MOISTURE TO
WARRANT A 20 POP EACH AFTERNOON WITH SEA BREEZE ACTIVITY...AND
SLIGHTLY HIGHER POPS (30 PCNT) TUE AFTERNOON ASSOC WITH THE PASSAGE
OF A SHORT WAVE OVER THE AREA.

&&

.AVIATION...WILL CARRY TEMPOS LATE THIS AFTERNOON FOR ISOLD TSTMS
ACTIVITY (BEST CHANCES SOUTH TERMINALS)...OTHERWISE VFR CONDITIONS
THROUGH SATURDAY.

&&

.MARINE...WINDS WILL REMAIN LESS THAN 15 KNOTS THROUGH THE PERIOD...
WITH THE EXCEPTION FOR GUSTY WINDS AND ROUGH SEAS IN THE VICINITY
OF THUNDERSTORMS.

&&

.FIRE WEATHER...NO FIRE WEATHER HAZARDS EXPECTED AS LOW LEVEL
TROPICAL MOISTURE WILL REMAIN OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  91  74  91 /  20  20  10  20
FMY  70  92  73  91 /  30  30  20  30
GIF  70  93  71  93 /  20  20  10  20
SRQ  72  92  72  91 /  30  20  10  20
BKV  67  93  67  92 /  20  20  10  20
SPG  75  90  76  90 /  20  20  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE...EO
LONG TERM/AVIATION/FIRE...NP
Hazardous weather outlook, Jun 8, 4:38 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
538 AM EDT FRI JUN 8 2007

FLZ039-042-043-048>052-055>057-061-081400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-DE SOTO-
538 AM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS ENOUGH
MOISTURE REMAINS ACROSS THE REGION. THE BEST CHANCES FOR STORMS
ARE CLOSER TO THE COAST ALONG THE SEA BREEZE FRONT. WITH THE
STRONGER STORMS TODAY...RESIDENTS AND VISITORS CAN EXPECT SMALL
HAIL...BRIEF GUSTY WINDS...FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINS. THE GENERAL MOTION FOR TODAYS STORMS
WILL BE FROM NORTHEAST TO SOUTHWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SOME DRIER AIR WILL FILTER INTO THE REGION FOR THE
WEEKEND...REDUCING RAIN CHANCES CLOSER TO NORMAL WITH ISOLATED TO
SCATTERED COVERAGE EXPECTED EACH AFTERNOON. WITH THE STRONGER
STORMS EXPECT BRIEF GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AS WELL AS HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLZ060-062-065-081400-
SARASOTA-CHARLOTTE-LEE-
538 AM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS DEEP
TROPICAL MOISTURE REMAINS ACROSS SOUTHWEST FLORIDA. WITH THE
STRONGER STORMS TODAY...RESIDENTS AND VISITORS CAN EXPECT SMALL
HAIL...BRIEF GUSTY WINDS...FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINS. THE GENERAL MOTION FOR TODAYS STORMS
WILL BE FROM NORTHEAST TO SOUTHWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SOME DRIER AIR WILL FILTER INTO THE REGION FOR THE
WEEKEND...REDUCING RAIN CHANCES CLOSER TO NORMAL WITH ISOLATED TO
SCATTERED COVERAGE EXPECTED EACH AFTERNOON. WITH THE STRONGER
STORMS EXPECT BRIEF GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AS WELL AS HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SHARP

In the hours before

Special weather statement, Jun 8, 12:23 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
123 PM EDT FRI JUN 8 2007

FLZ052-081815-
POLK-
123 PM EDT FRI JUN 8 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL POLK COUNTY...

AN AREA OF STRONG THUNDERSTORMS...MOVING SOUTH AT 15 MPH...WILL
AFFECT SOUTH CENTRAL POLK COUNTY...INCLUDING THE TOWN OF
FROSTPROOF...UNTIL 215 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL
UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL
CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

NP
Special weather statement, Jun 8, 1:08 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
208 PM EDT FRI JUN 8 2007

FLZ056-081915-
HARDEE-
208 PM EDT FRI JUN 8 2007

...STRONG THUNDERSTORMS WILL AFFECT HARDEE COUNTY...

AN AREA OF STRONG THUNDERSTORMS...MOVING SOUTHWEST AT 20 MPH...WILL
AFFECT MUCH OF HARDEE COUNTY...INCLUDING THE CITIES OF WAUCHULA...
ZOLFO SPRINGS AND ONA...UNTIL 315 PM EDT. GUSTY WINDS UP TO 40 MPH
WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

NP
Special weather statement, Jun 8, 1:37 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
237 PM EDT FRI JUN 8 2007

FLZ042-043-048>051-055-060-081915-
SUMTER-MANATEE-PINELLAS-HERNANDO-SARASOTA-HILLSBOROUGH-CITRUS-PASCO-
237 PM EDT FRI JUN 8 2007

...NUMEROUS THUNDERSTORMS TO DEVELOP ALONG THE GULF COAST BETWEEN 3
TO 330 PM EDT...

THE STORMS WILL CONTAIN WINDS GUSTS OVER 40 MPH AND PEA SIZE HAIL. A
FEW STORMS COULD BE SEVERE WITH WINDS OVER 60 MPH AND HAIL THE SIZE
OF A PENNY OR GREATER. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

NOAH

The radar

The Miami radar (KAMX), 155 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Lee

When
June 8, 1:42 PM EST
Where
Lee County, 2 mi E of Bonita Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
26.330, -81.738

The public reported penny size hail.

Thunderstorm Wind, Lee

When
June 8, 2:05 PM EST
Where
Lee County, Cape Coral
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
26.600, -81.970

Trees brought power lines down which started a fire on a nearby home. Time was estimated based on radar.

Hail, Pasco

When
June 8, 2:28 PM EST
Where
Pasco County, 1 mi N of Land O Lakes
Measured
0.75 in hail
Reported by
Public
Coordinates
28.244, -82.470

The public reported penny size hail in the Thomas Lake area.

Thunderstorm Wind, Pasco

When
June 8, 2:28 PM EST
Where
Pasco County, 1 mi N of Land O Lakes
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
28.244, -82.470

Numerous trees were downed by thunderstorm winds around the Lake Thomas area.

Thunderstorm Wind, Hillsborough

When
June 8, 3:10 PM EST
Where
Hillsborough County, 3 mi WNW of Tampa International Airport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
27.997, -82.575

Trees downed in the Town-n-Country area of Tampa. One tree was down on a home.

Heavy Rain, Citrus

When
June 8, 3:22 PM EST
Where
Citrus County, 1 mi N of Homosassa
Reported by
Public
Coordinates
28.794, -82.620

Three inches of rain fell in 45 minutes in the Sugar Mill area.

Hail, Pinellas

When
June 8, 3:23 PM EST
Where
Pinellas County, 1 mi SE of Saint Petersburg-Clearwater Intl Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
27.910, -82.668

The public reported penny size hail on the highway near the airport.

Lightning, Pinellas

When
June 8, 4:15 PM EST
Where
Pinellas County, Tierra Verde
Property damage
$1.2 million
Reported by
Newspaper
Coordinates
27.670, -82.720

Lightning ignited a multiple alarm fire at a 6,500 square foot home on the water. The $1.7 million home was a total loss even though 50 fire fighters battled the blaze. The value of the land was not included in the damage estimate.

Hail, Manatee

When
June 8, 4:29 PM EST
Where
Manatee County, Holmes Beach
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
27.480, -82.720

Gusty winds and golf ball size hail hit a male in the head and left a cut above his right eye.

Hail, Levy

When
June 8, 5:13 PM EST
Where
Levy County, 4 mi SE of Williston
Measured
0.88 in hail
Reported by
Public
Coordinates
29.339, -82.403

The public reported nickel size hail one half mile west of the Marion County border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36993, 37022, 37001, 37032, 37029, 37020, 37004, 37091, 37009, 37013.